Journal of Dynamics and Differential Equations

, Volume 30, Issue 3, pp 1081–1118 | Cite as

Entire Solutions of Superlinear Problems with Indefinite Weights and Hardy Potentials

  • Matteo Franca
  • Andrea Sfecci


We provide the structure of regular/singular fast/slow decay radially symmetric solutions for a class of superlinear elliptic equations with an indefinite weight. In particular we are interested in the case where such a weight is positive in a ball and negative outside, or in the reversed situation. We extend the approach to elliptic equations in presence of Hardy potentials, i.e. to
$$\begin{aligned} \varDelta u +\frac{h(|\text {x}|)}{|\text {x}|^2} u+ f(u, |\text {x}|)=0 \end{aligned}$$
where h is not necessarily constant. By the use of Fowler transformation we study the corresponding dynamical systems, presenting the construction of invariant manifolds when the global existence of solutions is not ensured.


Supercritical equations Hardy potentials Radial solutions Regular/singular ground states Fowler transformation Invariant manifold Continuability 

Mathematics Subject Classification

35J75 35J91 37D10 34C37 



The authors wish to thank the referee for the useful comments and suggestions which lead to an improvement of the paper.


  1. 1.
    Bae, S.: On positive entire solutions of indefinite semilinear elliptic equations. J. Differ. Equ. 247(5), 1616–1635 (2009)CrossRefMATHGoogle Scholar
  2. 2.
    Bae, S.: Classification of positive solutions of semilinear elliptic equations with Hardy term. Discrete Contin. Dyn. Syst. Supplement(Special issue), 31–39 (2013)Google Scholar
  3. 3.
    Bamon, R., Del Pino, M., Flores, I.: Ground states of semilinear elliptic equations: a geometric approach. Ann. Inst. H. Poincaré Anal. Non Linéaire 17, 551–581 (2000)CrossRefMATHGoogle Scholar
  4. 4.
    Battelli, F., Johnson, R.: On positive solutions of the scalar curvature equation when the curvature has variable sign. Nonlinear Anal. 47, 1029–1037 (2001)CrossRefMATHGoogle Scholar
  5. 5.
    Bianchi, G.: Non-existence of positive solutions to semilinear elliptic equations on \({\mathbb{R}}^n\) or \({\mathbb{R}}^n_+\) through the method of moving planes. Comm. Partial Differ. Equ. 22, 1671–1690 (1997)CrossRefMATHGoogle Scholar
  6. 6.
    Bonheure, D., Gomes, J., Habets, P.: Multiple positive solutions of superlinear elliptic problems with sign-changing weight. J. Differ. Equ. 214(1), 36–64 (2005)CrossRefMATHGoogle Scholar
  7. 7.
    Cac, P., Fink, A., Gatica, J.: Nonnegative solutions of the radial laplacian with nonlinearity that changes sign. Proc. Am. Math. Soc. 123, 1393–1398 (1995)CrossRefMATHGoogle Scholar
  8. 8.
    Calamai, A., Franca, M.: Mel’nikov methods and homoclinic orbits in discontinuous systems. J. Dyn. Differ. Equ. 25(3), 733–764 (2013)CrossRefMATHGoogle Scholar
  9. 9.
    Cîrstea, F. C.: A complete classification of the isolated singularities for nonlinear elliptic equations with inverse square potentials. Mem. Amer. Math. Soc. 227(1068), 1–97 (2014)Google Scholar
  10. 10.
    Coddington, E., Levinson, N.: Theory of Ordinary Differential Equations. Mc Graw Hill, New York (1955)MATHGoogle Scholar
  11. 11.
    Coppel, W.A.: Stability and Asymtotic Behavior of Differential Equations. Heath Mathematical Monograph, Lexington (1965)Google Scholar
  12. 12.
    Coppel, W.A.: Dichotomies in stability theory. Lecture Notes in Mathematics, vol. 377. Springer, Berlin (1978)Google Scholar
  13. 13.
    Dalbono, F., Franca, M.: Nodal solutions for supercritical Laplace equations. Commun. Math. Phys. 347, 875–901 (2016)CrossRefMATHGoogle Scholar
  14. 14.
    Deng, Y.-B., Li, Y., Liu, Y.: On the stability of the positive radial steady states for a semilinear Cauchy problem. Nonlinear Anal. 54, 291–318 (2003)CrossRefMATHGoogle Scholar
  15. 15.
    Dosla, Z., Marini, M., Matucci, S.: Positive solutions of nonlocal continuous second order BVP’s. Dyn. Syst. Appl. 23(2–3), 431–446 (2014)MATHGoogle Scholar
  16. 16.
    Felli, V., Marchini, E., Terracini, S.: On the behavior of solutions to Schrödinger equations with dipole type potentials near the singularity. Discret. Contin. Dyn. Syst. 21(1), 91–119 (2008)CrossRefMATHGoogle Scholar
  17. 17.
    Felli, V., Marchini, E., Terracini, S.: Fountain-like solutions for nonlinear elliptic equations with critical growth and Hardy potential. Commun. Contemp. Math. 7(6), 867–904 (2005)CrossRefMATHGoogle Scholar
  18. 18.
    Ferrero, A., Gazzola, F.: Existence of solutions for singular critical growth semilinear elliptic equations. J. Differ. Equ. 177, 494–522 (2001)CrossRefMATHGoogle Scholar
  19. 19.
    Fowler, R.H.: Further studies of Emden’s and similar differential equations. Q. J. Math. 2, 259–288 (1931)CrossRefMATHGoogle Scholar
  20. 20.
    Franca, M.: Some results on the m-Laplace equations with two growth terms. J. Dyn. Differ. Equ. 17, 391–425 (2005)CrossRefMATHGoogle Scholar
  21. 21.
    Franca, M.: Non-autonomous quasilinear elliptic equations and Wazewski’s principle. Topol. Methods Nonlinear Anal. 23, 213–238 (2004)CrossRefMATHGoogle Scholar
  22. 22.
    Franca, M.: Radial ground states and singular ground states for a spatial dependent \(p\)-Laplace equation. J. Differ. Equ. 248, 2629–2656 (2010)CrossRefMATHGoogle Scholar
  23. 23.
    Franca, M.: Positive solutions for semilinear elliptic equations with mixed non-linearities: 2 simple models exhibiting several bifurcations. J. Dyn. Differ. Equ. 23, 573–611 (2011)CrossRefMATHGoogle Scholar
  24. 24.
    Franca, M.: Positive solutions of semilinear elliptic equations: a dynamical approach. Differ. Integral Equ. 26, 505–554 (2013)MATHGoogle Scholar
  25. 25.
    Franca, M., Sfecci, A.: On a diffusion model with absorption and production. Nonlinear Anal. Real World Appl. 34, 41–60 (2017)CrossRefMATHGoogle Scholar
  26. 26.
    Gidas, B., Ni, W.M., Nirenberg, L.: Symmetry of positive solutions of nonlinear elliptic equations in \({\mathbb{R}}^n\). Adv. Math. Suppl. Stud. 7A, 369–402 (1981)MATHGoogle Scholar
  27. 27.
    Johnson, R.: Concerning a theorem of Sell. J. Differ. Equ. 30, 324–339 (1978)CrossRefMATHGoogle Scholar
  28. 28.
    Johnson, R., Pan, X.B., Yi, Y.F.: Singular ground states of semilinear elliptic equations via invariant manifold theory. Nonlinear Anal. 20(11), 1279–1302 (1993)CrossRefMATHGoogle Scholar
  29. 29.
    Johnson, R., Pan, X.B., Yi, Y.F.: Positive solutions of super-critical elliptic equations and asymptotics. Comm. Partial Differ. Equ. 18(5–6), 977–1019 (1993)CrossRefMATHGoogle Scholar
  30. 30.
    Jones, C., Küpper, T.: On the infinitely many solutions of a semilinear elliptic equation. SIAM J. Math. Anal. 17, 803–835 (1986)CrossRefMATHGoogle Scholar
  31. 31.
    Li, Y., Ni, W.: Radial symmetry of positive solutions of nonlinear elliptic equations in \({\mathbb{R}}^n\). Commun. Partial Differ. Equ. 18(5–6), 1043–1054 (1993)CrossRefMATHGoogle Scholar
  32. 32.
    Marini, M., Matucci, S.: A boundary value problem on the half-line for superlinear differential equations with changing sign weight. Rend. Istit. Mat. Univ. Trieste 44, 117–132 (2012)MATHGoogle Scholar
  33. 33.
    Matucci, S.: A new approach for solving nonlinear BVP’s on the half-line for second order equations and applications. Math. Bohem. 140(2), 153–169 (2015)MATHGoogle Scholar
  34. 34.
    Murray, J.D.: Mathematical biology. II. Spatial models and biomedical applications. Interdisciplinary Applied Mathematics, 3rd edn. Springer, New York (2003)Google Scholar
  35. 35.
    Ni, W.M., Serrin, J.: Nonexistence theorems for quasilinear partial differential equations, Rend. Circ. Mat. Palermo Centen. Suppl. Ser. II 8, 171–185 (1985)MATHGoogle Scholar
  36. 36.
    Papini, D., Zanolin, F.: Periodic points and chaotic-like dynamics of planar maps associated to nonlinear Hill’s equations with indefinite weight. Georgian Math. J. 9, 339–366 (2002)MATHGoogle Scholar
  37. 37.
    Pohozaev, S.I.: Eigenfunctions of the equations \(\Delta u+ \lambda f(u)=0\). Sov. Math. Dokl 5, 1408–1411 (1965)Google Scholar
  38. 38.
    Terracini, S.: On positive entire solutions to a class of equations with a singular coefficient and critical exponent. Adv. Differ. Equ. 1, 241–264 (1996)MATHGoogle Scholar
  39. 39.
    Wang, X.: On the Cauchy problem for reaction–diffusion equations. Trans. Am. Math. Soc. 337(2), 549–590 (1993)CrossRefMATHGoogle Scholar
  40. 40.
    Yanagida, E.: Structure of radial solutions to \(\Delta u +K(|x|) |u|^{p-1}u=0\) in \({\mathbb{R}}^{n}\). SIAM J. Math. Anal. 27(3), 997–1014 (1996)CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Dipartimento di Ingegneria Industriale e Scienze MatematicheUniversità Politecnica delle MarcheAnconaItaly

Personalised recommendations